Q) When is it appropriate to take a benzodiazepine? I’ve been taking one for a long time; How can I quit it without going through withdrawal?
A) As discussed last week, millions of Canadians take these drugs and it is estimated by experts that in the majority of cases, our use of them is inappropriate.
In the U.S., the number of emergency room visits related to these drugs increased by almost 150% between the years of 2005 and 2011. More specifically, the number of deaths related to alprazolam, a popular benzodiazepine, increased by 233% between 2003 and 2009.
There is definitely an important role for this class of drugs, also known as benzo’s (recall that most of them end in “pam” such as lorazepam and diazepam), that was reviewed last week. These drugs act very quickly and are effective in alleviating acute panic attacks, anxiety, alcohol intoxication, a prolonged seizure and insomnia. When used appropriately they are also relatively safe as they do not markedly affect our cardiovascular system nor other common medical issues such as blood sugar levels or cholesterol.
The key part of that sentence is “when used appropriately” since far too many people are taking these drugs for way too long and winding up dependent upon them and quite possibly addicted as well. So how should these drugs be taken?
According to the College of Physicians and Surgeons of Alberta, here are some of the do’s and don’ts when it comes to a prescriber trying to decide whether to give a patient a prescription for a benzodiazepine.
- These drugs are not considered appropriate for treating short-term and mild anxiety or insomnia (non-pharmacologic options should be considered first like teaching the patient the rules of good sleep hygiene or cognitive behavioural techniques)
- These drugs should not be used in people with a history of substance abuse (including tobacco and alcohol)
- They are not recommended for the elderly (due to greatly increased risks of causing delirium, a fall, cognitive impairment and the list goes on) nor in children or adolescents
- When a decision is made to prescribe one, the lowest dose necessary to control the symptoms should be used and the length of the prescription should be limited to a maximum of 4 weeks, and preferably only 2 weeks with the thought that by that time, more sustainable treatments (such as SSRI’s for anxiety/ panic or lifestyle alterations in the case of sleep) will start to kick in.
There are extreme cases when this short timeline is not in the best long-term interest of the patient, but longer use of these drugs should be the exception and not the rule.
The patient should be seen again very shortly thereafter to assess how well the medication is working and to assess for the development of tolerance and dependence which can develop within a few short weeks. If these rules are not adhered to, the patient can go through a brutal and long withdrawal when the time comes to get off of these drugs unless a slow tapering process is followed.
Withdrawal symptoms can occur after as little as one month even when the patient is taking a small dose. For people who have taken a benzo for longer than 6 months, about 40% will experience moderate to severe withdrawal symptoms whereas the other 60% will characterize them as mild in nature. Factors that influence the severity of withdrawal symptoms include the length of time a person took the drug, the dose, whether they were taking more than 1 benzo or other sedating drugs and genetic susceptibility.
For short-acting benzo’s (i.e. they are effectively out of your system in just a few hours) such as lorazepam and alprazolam, withdrawal symptoms can appear in as little as 8 to 12 hours. For longer acting members of this class such as clonazepam and diazepam, it can take anywhere from one to several days before the signs begin to interfere with your health.
Withdrawal symptoms vary greatly from person to person but a few of the more common ones include rebound anxiety, insomnia, irritability, restlessness, hand tremors, muscle spasms, headaches, profuse sweating, nausea or vomiting, problems with concentration and many more. In fact, abrupt stopping of these drugs is considered to be more dangerous than suddenly stopping an opioid and can lead to grand mal seizures and potentially be fatal.
Withdrawal from a short-acting benzo tends to be at its very worst on the second day and will typically begin to improve by the 4th or 5th day. However some people find their symptoms can linger for several weeks and 10 to 25% of chronic users will undergo what is known as a protracted withdrawal. Protracted withdrawal is a long-term phenomenon that may come and go for several months. The symptoms tend to be milder than in the first few days of a typical withdrawal and may even disappear for several weeks before they come roaring back to further disrupt one’s life. There is no specific timeline for a protracted withdrawal but it is rare for it to go one beyond one year.
Next week, we will discuss several options as to how to get off of these drugs safely and with a minimum of side effects. For more information about this or any other drug related questions, contact your pharmacist.